Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 30, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2014, 5:21 PM CDT for Benton County, Buchanan County, Linn County, Iowa. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2014, 5:21 PM CDT (22:21 UTC)
- Expired
- May 8, 2014, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, IA, Buchanan County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:25 PM CDT | TSTM WND GST 60 | 4 Nne Vinton, IA | ESTIMATED 50 TO 60 MPH. |
| May 8, 5:25 PM CDT | HAIL 1 | 4 Nne Vinton, IA | PENNY TO QUARTER SIZE |
| May 8, 5:26 PM CDT | HAIL 0.5 | 1 Ne Vinton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
051
WUUS53 KDVN 082221
SVRDVN
IAC011-019-113-082245-
/O.NEW.KDVN.SV.W.0030.140508T2221Z-140508T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BENTON COUNTY IN EAST CENTRAL IOWA...
SOUTHERN BUCHANAN COUNTY IN NORTHEAST IOWA...
NORTHWESTERN LINN COUNTY IN EAST CENTRAL IOWA...
* UNTIL 545 PM CDT
* AT 519 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VINTON...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
URBANA...BRANDON...WALKER...ROWLEY...QUASQUETON...VINTON MEMORIAL
AIRPORT...CHENEY...LIME CREEK COUNTY...SPENCERS GROVE...CEDAR ROCK
STATE PARK AND TROY MILLS PARK.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 39 AND 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4243 9200 4242 9161 4202 9198 4214 9215
TIME...MOT...LOC 2221Z 211DEG 35KT 4215 9201
HAIL...1.00IN
WIND...60MPH
$$
SHEETS2 follow-up statements
152
WWUS53 KDVN 082234
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT THU MAY 8 2014
IAC011-019-113-082245-
/O.CON.KDVN.SV.W.0030.000000T0000Z-140508T2245Z/
LINN IA-BENTON IA-BUCHANAN IA-
534 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BUCHANAN...NORTHEASTERN BENTON AND NORTHWESTERN LINN COUNTIES UNTIL
545 PM CDT...
AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR URBANA...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WALKER AROUND 540 PM CDT.
ROWLEY AND QUASQUETON AROUND 545 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE SPENCERS GROVE AND CEDAR ROCK
STATE PARK.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 40 AND 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4243 9196 4242 9161 4212 9193 4220 9203
TIME...MOT...LOC 2234Z 211DEG 35KT 4226 9192
HAIL...1.25IN
WIND...60MPH
$$
SHEETS573 WWUS53 KDVN 082243 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 543 PM CDT THU MAY 8 2014 IAC011-019-113-082253- /O.EXP.KDVN.SV.W.0030.000000T0000Z-140508T2245Z/ LINN IA-BENTON IA-BUCHANAN IA- 543 PM CDT THU MAY 8 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUCHANAN... NORTHEASTERN BENTON AND NORTHWESTERN LINN COUNTIES WILL EXPIRE AT 545 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4243 9196 4242 9161 4212 9193 4220 9203 TIME...MOT...LOC 2243Z 211DEG 35KT 4234 9186 $$ SHEETS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:27 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 8, 2:27 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 227 PM CDT THU MAY 8 2014 .DISCUSSION... ISSUED AT 225 PM CDT THU MAY 8 2014 AS OF 2 PM...MOST OF OUR CWA CONTINUES TO SLOWLY DESTABILIZE WITH FILTERED SUNSHINE BETWEEN PERIODS OF OPAQUE MID CLOUDS AND LIGHT SHOWERS. AFTER A QUICK ROUND OF WEAK ELEVATED CONVECTION ROLLED NORTH THROUGH EASTERN IOWA...WE NOW AWAIT THE MAIN SHOW. TODAYS SEVERE THREATS REMAIN COMPLICATED BY MARGINAL SUN...AND A WEAKLY CAPPED ATMOSPHERE. THE FORCING WILL ARRIVE THIS EVENING...AS IT IS SHOWING ITS HAND IN WESTERN IOWA AT THIS TIME. THE MODE OF CONVECTION APPEARS TO BE BROKEN LINES...WITH SUPERCELLS CERTAINLY POSSIBLE DURING THE EVENING BEFORE AN EVENTUAL EVOLUTION INTO A LARGE AREA OF SHOWERS AND STORMS. HIGHER THAN AVERAGE PWAT VALUES OF 1.20 TO 1.4 SHOULD ALLOW FOR SOME STRIPES OF HEAVY RAIN WITHIN TONIGHTS EVENT WHERE SOME LOCATIONS WILL SEE OVERLAID PCPN OF PRECEDING STRONG/SEVERE CELLS/SUPERCELLS...THEN THE MAIN LINE WITH STRATIFORM RAIN AREA FOLLOWING. SEVERE WISE...THE EVENING SUPERCELLS SHOULD THEY FIRE AHEAD OF THE CENTRAL IOWA CONVECTION...WILL CARRY A NOTABLE HAIL THREAT AS WELL AS WINDS TO 60 TO 70 MPH. TORNADOES...WHILE NOT LIKELY...CANNOT BE RULED OUT WITH THESE CELLS AS WELL. HIGH PRECIPITATION SUPERCELLS WOULD BE FAVORED WITH THIS EVENT...LEADING TO A PREFERENCE FOR HEAVY RAIN/HAIL BEING THE MAIN THREATS. OVERNIGHT...A TRANSITION TO LARGE COVERAGE STRATIFORM IS LIKELY BEFORE THE RAIN EXITS EAST BY SUNRISE. THUS...POPS WILL BE MAINTAINED HIGH INTO THE NIGHT. RAINFALL AMOUNT OUTSIDE OF THE NARROW BANDS OF MULTI STORM TOTALS SHOULD BE GENERALLY 0.5 TO 0.75 THROUGH MORNING. FRIDAY SHOULD BE DRY...WITH WEST WINDS AND TEMPERATURES IN THE 60S WEST TO LOWER 70S CENTRAL AND EAST. AFTER A COOL NIGHT FRIDAY NIGHT IN THE MID 40S TO AROUND 50...WE WILL SEE A RAPID TRANSITION TO WAA...AGAIN BY SATURDAY. RAINS SHOULD HOLD OFF UNTIL AFTERNOON AS SATURATION SHOULD NOT BE TOO AGGRESSIVE AFTER OUR STORM IN THE SHORT TERM. HOWEVER...BY LATE PM...LIFT AND WAA SHOULD COMBINE WITH MOISTURE RETURN TO BRING SOME ELEVATED SHOWERS AND STORMS TO THE REGION. POPS WILL BE HIGH CHANCE TO LIKELY SATURDAY NIGHT THROUGH MONDAY NIGHT AS ANOTHER VERY SLOW MOVING FRONT LAYS OUT OVER THE MIDWEST...WITH SEVERAL ROUNDS OF SIGNIFICANT RAIN...AND POSSIBLE SEVERE ON BOTH SUNDAY AND MONDAY AFTERNOONS. THESE DETAILS WILL NOT BE CLEAR FOR AT LEAST ANOTHER 2 DAYS...BUT IN THE MEAN TIME...IT IS CERTAINLY A PATTERN OFFERING UP THESE THREATS. MUCH COOLER WEATHER CONTINUES TO BE FORECAST FOR THE END OF THE WEEK...BUT IT IS MUCH TOO FAR OUT TO RAISE ANY THREAT FOR FROST HEADLINES AT TIME TIME. ERVIN && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1246 PM CDT THU MAY 8 2014 SCATTERED THUNDERSTORMS IN THE VICINITY OF CID AND DBQ WILL DISSIPATE EARLY THIS AFTERNOON...THEN THE OCUS WILL TURN TO MORE VIGOROUS THUNDERSTORMS REDEVELOPING FROM MID TO LATE AFTERNOON. A MORE ORGANIZED LINE OF THUNDERSTORMS IS LIKELY THIS EVENING AS A LOW PRESSURE SYSTEM IN THE PLAINS SWEEPS A COLD FRONT THROUGH THE REGION. SOME OF THE STORMS THIS EVENING MAY PRODUCE HAIL AND STRONG GUSTY WINDS...BUT THIS POTENTIAL IS TOO LOW TO INCLUDE IN THE TERMINALS AT THIS TIME. OTHERWISE...CONDITIONS WILL BE VFR...WITH MVFR CIGS POSSIBLE FOLLOWING THE OVERNIGHT FRONTAL PASSAGE. THIS FRONT WILL ALSO VEER BRISK SOUTH WINDS TO SOUTHWEST AND THEN WEST FOR FRIDAY MORNING. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DISCUSSION...ERVIN AVIATION...11
Hazardous weather outlook, May 8, 4:00 AM CDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CDT THU MAY 8 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-090900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 400 AM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PRODUCE ROUNDS OF THUNDERSTORMS TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY BETWEEN NOON AND MIDNIGHT. THE MAIN THREAT WILL BE STRONG AND POTENTIALLY DAMAGING WINDS OF 45 TO 65 MPH WITH LARGE HAIL UP 1.25 INCHES THE SECONDARY THREAT. THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK. PORTIONS OF THE MISSISSIPPI RIVER ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANY LINGERING NON-SEVERE THUNDERSTORMS WILL END FRIDAY MORNING AS A COLD FRONT SWEEPS EAST OF THE OUTLOOK AREA. ANOTHER STRONG AND SLOW MOVING STORM SYSTEM WILL BRING SEVERAL ROUNDS OF THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY. SEVERE STORMS AND HEAVY RAINFALL ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY INTO THIS EVENING. ANY REPORTS OF SEVERE WEATHER WOULD BE APPRECIATED. NICHOLS/21
In the hours before
Local storm report, May 8, 4:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG KAHOKA 40.42N 91.72W
05/08/2014 CLARK MO PUBLIC
SOME ROOF SHINGLES BLOWN OFF AND SWING SET BLOWN OVER.
&&
TEOLocal storm report, May 8, 4:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND DMG KAHOKA 40.42N 91.72W
05/08/2014 CLARK MO LAW ENFORCEMENT
SOME TREES UPROOTED...TRAMPOLINE MOVED AND SOME ROOF
SHINGLES DAMAGED.
&&
TEOLocal storm report, May 8, 4:41 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG NW KAHOKA 40.42N 91.72W
05/08/2014 CLARK MO LAW ENFORCEMENT
MACON CO STATE HIGHWAY PATROL REPORTED LARGE TREES DOWN
WITH HOUSES DAMAGED. DELAYED REPORT.
&&
TEOLocal storm report, May 8, 4:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG WNW KAHOKA 40.42N 91.72W
05/08/2014 CLARK MO TRAINED SPOTTER
E70 MPH WINDS WITH 6 INCH LIMBS DOWN AND A 14 INCH TREE.
AROUND 1 INCH OF RAIN FROM 330PM TO 4PM.
&&
TEOLocal storm report, May 8, 5:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 N GENESEO 41.46N 90.15W
05/08/2014 M0.25 INCH HENRY IL TRAINED SPOTTER
PEA TO 3/8 INCH HAIL LASTED FOR A SHORT TIME.
&&
TEOLocal storm report, May 8, 5:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG WNW KAHOKA 40.42N 91.72W
05/08/2014 CLARK MO TRAINED SPOTTER
E70 MPH WINDS WITH 6 INCH LIMBS DOWN AND A 14 INCH TREE.
AROUND 1 INCH OF RAIN FROM 330PM TO 4PM. SOME POWER POLES
DOWN.
&&
TEOThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:28 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Lee, Van Buren | 47 min |
| May 8, 4:07 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.